Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 75, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Nov 19, 2023, 7:33 AM MST for Kane County, Washington County, Utah. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 19, 2023, 7:33 AM MST (14:33 UTC)
- Expired
- Nov 19, 2023, 1:30 PM MST
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 45 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 19, 8:15 AM MST | FLASH FLOOD | 1 Nne Springdale, UT | Multiple drainages flashing. |
| Nov 19, 8:15 AM MST | FLASH FLOOD | Zion National Park, UT | North Fork the Virgin River Gauge reported a flood wave near 500 cfs. |
| Nov 19, 8:40 AM MST | FLASH FLOOD | 1 S Springdale, UT | East Fork of the Virgin River showing flood wave at 300 cfs and rising. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
959
WGUS55 KSLC 191433
FFWSLC
UTC025-053-191730-
/O.NEW.KSLC.FF.W.0075.231119T1433Z-231119T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
733 AM MST Sun Nov 19 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 1030 AM MST.
* At 733 AM MST, Doppler radar indicated showers and thunderstorms
producing heavy rain across Zion National Park. Between 0.25 and
0.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams,
slot canyons, urban areas, highways, streets and
underpasses.
* Some locations that will experience flash flooding include...
Zion National Park, Virgin, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11280 3704 11282 3707 11290 3716 11317
3731 11317
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS4 follow-up statements
920
WGUS75 KSLC 191546
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
846 AM MST Sun Nov 19 2023
UTC025-053-191730-
/O.CON.KSLC.FF.W.0075.000000T0000Z-231119T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
846 AM MST Sun Nov 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM MST THIS
MORNING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 846 AM MST, Zion National Park Rangers reported all drainages
within the main canyon have water flowing. Doppler radar indicated
0.25 and 0.5 inches of rain fall earlier. Additional showers and
thunderstorms moving into the area will bring periods of moderate to
heavy rainfall through 10 AM.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams, slot
canyons, urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Zion National Park, Virgin, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11280 3704 11282 3707 11290 3716 11317
3731 11317
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS926
WGUS55 KSLC 191718
FFWSLC
UTC025-053-192030-
/O.EXT.KSLC.FF.W.0075.000000T0000Z-231119T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1018 AM MST Sun Nov 19 2023
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 130 PM MST.
* At 1018 AM MST, Zion National Park Rangers reported all drainages
within the main canyon continue to have moderate flows. Additional
showers and thunderstorms moving into the area will bring periods
of moderate to heavy rainfall through at least noon.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
Zion National Park, Virgin, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11280 3704 11282 3707 11290 3716 11317
3731 11317
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK010
WGUS75 KSLC 191915
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1215 PM MST Sun Nov 19 2023
UTC025-053-192030-
/O.CON.KSLC.FF.W.0075.000000T0000Z-231119T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1215 PM MST Sun Nov 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST THIS
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON
COUNTIES...
At 1215 PM MST, Earlier this morning, Zion National Park Rangers
reported all drainages within the main canyon continued to have
moderate flows. Additional heavy rain has fallen since this report
and all drainages will continue to run high through at least 130 PM.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
Some locations that will experience flash flooding include...
Zion National Park, Virgin, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3728 11280 3704 11282 3707 11290 3716 11317
3731 11317
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK256
WGUS75 KSLC 192027
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
127 PM MST Sun Nov 19 2023
UTC025-053-192037-
/O.EXP.KSLC.FF.W.0075.000000T0000Z-231119T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
127 PM MST Sun Nov 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MST THIS AFTERNOON FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3728 11280 3704 11282 3707 11290 3716 11317
3731 11317
$$
ChurchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 5:05 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Nov 19, 5:05 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
505 AM MST Sun Nov 19 2023
.SYNOPSIS...A winter storm will impact much of the state Sunday
into early Monday. High pressure will build into the area for the
first part of the week, with the next potential storm arriving
just in time for Thanksgiving.
&&
.SHORT TERM (Through 12Z/5AM Tuesday)...A strong storm will
impact much of the area during the short term period. A trough is
currently digging into the Great Basin region and will continue to
do so during the morning hours before shifting east through the
rest of the day Sunday and into Monday. This storm will bring
heavy mountain snow for much of Utah as well as gusty northwest
winds, especially for northwestern Utah and Castle Country. Gap
winds will also be problem as the trough exits the region on
Sunday night into Monday morning.
Current upper air and satellite analysis shows an area of
diffluence at 500mb that will translate south and eastward
through the morning hours. This will bring an increased chance of
rain as well as thunderstorms to southern Utah. Outside of this,
current radar analysis shows precipitation occurring for most
areas along the I-15 corridor and westward to the Nevada border.
This precipitation will continue through the morning and into the
afternoon along and ahead of a baroclinic zone associated with
this trough, before consolidating mainly north of I-70 and in
elevated terrain areas. Precipitation is expected to end across
the Utah and southwest Wyoming by mid- Monday morning.
Focusing on the snow aspect of this storm, snow levels will start
out near 7000ft before dropping throughout the day Sunday. Snow
levels will potentially drop to valley floors between 03Z and 06Z
Monday. This means that snow would be possible at valley floors,
however any accumulation is expected to be minimal. Some snow
accumulation is expected for the benches especially on grassy
surfaces. Some road slush is also possible for these higher
elevation areas. Most of the significant snow accumulations are
expected for areas above 6000ft. Current snow totals for most
mountains in Utah are between 10 inches and 18 inches with locally
higher amounts. Something to consider for these totals would be
how long the upper-level flow stays northwest for the favored
locations of this wind direction. If the flow changes to north,
which it will eventually, sooner than anticipated, then snow
totals in these favored locations, such as the Upper Cottonwoods
would largely be shut off. Another thing to note is that the
greatest area of upper-level flow combined with the best moisture
potential is only up to ~600mb. Once the back side of the trough
moves into Utah, drier air will entrain quickly into Utah, thus
cutting off the potential for orographic flow sometime early
Monday morning.
The aforementioned baroclinic zone will also bring strong
northwesterly winds with it. Downsloping winds will be possible in
areas of favored flow direction, especially northwestern Utah and
Castle Country. Gap winds will also be a problem late Sunday night
through Monday morning as there will be a strong thermal gradient
combining with 25kt to 40kt winds at 700mb.
.LONG TERM...Behind the departing trough, mid level ridging will
bring dry and stable conditions across the region through midweek.
This will bring a warming trend most notable across the higher
elevations, while northern and central valleys will likely
experience a more muted warming trend owing to limited mixing.
A Thanksgiving trough is still advertised in the models, however
there remains a substantial amount of spread in the guidance,
ranging from a less amplified wave impacting mainly northern Utah,
to a much deeper upper trough digging through the region. The
former solution would primarily impact northern Utah, while the
latter would bring widespread precipitation to the state, along
with much colder temperatures Thanksgiving Day through Friday.
Blended guidance (NBM) has trended colder and wetter during this
timeframe, favoring a deeper and colder system across the region.
A lot of details still need to be ironed out, and those planning
holiday travel should continue to monitor future forecasts
regarding this potentially impactful weather system.
&&
.AVIATION...KSLC...Periods of rain will result in MVFR conditions
through this morning. Winds will hold a predominantly northerly
component, but will become gusty and variable at times.
Precipitation becomes more showery through the afternoon with VFR
conditions prevailing, however CIGS will likely remain below 6
kft, and passing showers will drop conditions into MVFR or high
end IFR at times. There is a 20-30% chance for snow showers
reducing conditions into IFR to LIFR between 23z-05z, with no
accumulation expected.
.REST OF UTAH AND SOUTHWEST WYOMING...A storm system moving
through the region will bring periods of MVFR to IFR conditions
throughout the day. Gusty northwest winds in excess of 30 kts will
be possible at KENV and KBCE later on this afternoon and evening.
Lowering snow levels may bring IFR to LIFR conditions to
terminals above 5 kft late this morning through this afternoon.
Conditions will largely return to VFR this evening across the
region, with gusty winds continuing across southern Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning from 8 AM this morning to 11 PM MST this
evening for UTZ101.
Winter Storm Warning until 3 AM MST Monday for UTZ110>112.
Winter Storm Warning until 11 PM MST this evening for UTZ113-117.
Wind Advisory from 5 PM this afternoon to 11 AM MST Monday for
UTZ120.
High Wind Warning from 5 PM this afternoon to 11 AM MST Monday
for UTZ123.
Winter Storm Warning until 11 PM MST this evening for UTZ125.
WY...None.
&&
Cecava/Seaman
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 3:57 AM MST | Wind Advisory | SLC | Carbon, Emery, Garfield, Kane, Sevier, Washington | 23 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.